Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS New York, NY

May 18, 2000Putnam County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at May 18, 2000, 5:16 PM EDT for Putnam County, Westchester County, New York. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 5:16 PM EDT (21:16 UTC)
Expired
May 18, 2000, 6:00 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Putnam County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 88 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:50 PM EDTHail 0.75Kent Cliffs, NY
May 18, 6:08 PM EDTThunderstorm Wind 50 EYorktown Hgts, NY
May 18, 6:08 PM EDTHail 0.88Yorktown Hgts, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 182118
SVRNYC
NYC079-087-119-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
516 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     ROCKLAND...
     PUTNAM...
     NORTHERN WESTCHESTER...

* UNTIL 600 PM EDT...

* AT 516 PM EDT A LINE OF SEVERE THUNDERSTORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 45 MILES NORTH OF LAKE CARMEL TO 26 MILES 
NORTHWEST OF COLD SPRING TO 35 MILES NORTHWEST OF 
SLOATSBURG...MOVING   SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  COLD SPRING AROUND 545 PM EDT...
  SLOATSBURG AROUND 550 PM EDT...
  CARMEL HAMLET...LAKE CARMEL...MAHOPAC AROUND 555 PM EDT...
  BEDFORD...BREWSTER...HAVERSTRAW AROUND 600 PM EDT...

WIND GUSTS TO 70 MPH AND HAIL TO 1 INCH IN DIAMETER CAN BE EXPECTED 
IN THE WARNED AREA.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:40 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 18, 2:40 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT THU MAY 18 2000

ALL FORECASTS DELAYED UNTIL 400 PM.

FRONT IS NOW INTO UPSTATE NY. LINE OF TSTMS HAS DEVELOPED SLIGHTLY
AHEAD OF THE FRONT. AIR FEEDING THE STORMS IS MODERATELY UNSTABLE
WITH DEW POINTS MAINLY IN THE 50S. STILL WAITING TO SEE IF ANYTHING
IS GOING TO POP THROUGH THE CAP IN EASTERN PA WITH THE 80 TO 85
TEMPS AND MID 60 DEW POINTS. LI IN THIS REGION ARE -4 TO -5...BUT
THE CAP CONTINUES TO HOLD. THINKING IS THAT IT WILL CONTINUE TO DO
SO. THUS NOT INCLUDING A REST OF TODAY.

FRONT EXPECTED THROUGH REGION...AROUND MIDNIGHT.  WILL CONTINUE WITH
THE CATEGORICAL POP.

LONGER TERM...NCEP MODELS ARE NOT THAT CONSISTENT WITH THE WAVES
ALONG THE FRONT. NCEP/S DISCUSSION FAVORS THE AVN WITH THE SHORTWAVE
COMING OUT OF THE ROCKIES THAT WOULD BE IN HERE FOR SUNDAY. ETA
KEEPS US IN THE NE FLOW INTO SATURDAY.

MARINE...WILL KE%EP THE GALE FOR A WHILE.

.OKX...GALE WARNING...ATLANTIC CSTL WATERS SOUTH OF LI ANZ355-353-350
       SMALL CRAFT ADVISORY LI SOUND AND NY HARBOR ANZ330-335-338.

TONGUE

In the hours before

Local storm report, May 18, 12:15 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
814 AM EDT WED MAY 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 AM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE!!

1142 AM    UPTON                     NY
05/18/00   SUFFOLK                        TEST MESSAGE

0957 PM    BRONX                     NY
05/18/00   BRONX                          TEST    TEST    TEST
Special weather statement, May 18, 4:20 PM EDT, 56 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-190230-

SEVERE WEATHER OUTLOOK FOR EXTREME SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT
NATIONAL WEATHER SERVICE NEW YORK NY
420 PM EDT THU MAY 18 2000

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 8 PM FOR ORANGE AND PUTNAM COUNTIES IN NEW YORK
STATE...AND UNTIL 10 PM FOR THE STATE OF CONNECTICUT.

A COLD FRONT MOVING SOUTHEAST ACROSS NEW YORK STATE IS GENERATING A
LONG LINE OF POTENTIALLY SEVERE THUNDERSTORMS. THESE STORMS ARE JUST
AHEAD OF A COLD FRONT THAT WILL USHER IN MUCH COOLER ARE FOR THE
REGION ON FRIDAY.

THE LINE OF THUNDERSTORMS IS EXPECTED TO BE INTO ORANGE AN PUTNAM
COUNTIES AS WELL AS NORTHWESTERN CONNECTICUT BETWEEN 5 AND 6 PM. THE
THUNDERSTORMS WILL MOVE INTO NEW YORK CITY AND THE REST OF
CONNECTICUT BETWEEN 6 AND 8 PM. THE LAST AREA AFFECT BY THESE
STORMS WILL ME LONG ISLAND WHICH CAN ANTICIPATE THE THUNDERSTORMS
BETWEEN 8 AND 10 PM.

THE PRIMARILY THREAT OF SEVERE WEATHER FROM THESE STORMS IS STRONG
GUSTY WINDS. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS TO THE
NORTH AND WEST OF NEW YORK CITY...AS WELL AS OVER INTERIOR
CONNECTICUT.

THE COLD FRONT WILL SLIDE SOUTH OF THE REGION OVERNIGHT LEAVING THE
AREA IN A COOL AND DAMP AIRMASS FOR FRIDAY. TEMPERATURES ON FRIDAY
WILL BE 15 TO AS MUCH AS 25 DEGREES COLDER THAN TODAY. IN ADDITION
TO THE COOL TEMPERATURES...CLOUDS...ALONG WITH PERIODS OF LIGHT RAIN
AND DRIZZLE WILL BE THE RULE.

BY SATURDAY...THE FRONT SHOULD PRESS FAR ENOUGH TO THE SOUTH AND
EAST TO ALLOW FOR CLEARING.

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:54 PM EDTSevere Thunderstorm WarningOKXOrange36 min
May 18, 5:16 PM EDTSevere Thunderstorm WarningOKXRockland44 min
May 18, 5:28 PM EDTSevere Thunderstorm WarningOKXOrange32 min
May 18, 5:55 PM EDTSevere Thunderstorm WarningOKXPutnam, Rockland, Westchester65 min
May 18, 6:01 PM EDTSevere Thunderstorm WarningOKXOrange29 min
May 18, 6:51 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk24 min
May 18, 6:51 PM EDTSevere Thunderstorm WarningOKXQueens24 min
May 18, 6:51 PM EDTSevere Thunderstorm WarningOKXBronx24 min
May 18, 6:55 PM EDTSevere Thunderstorm WarningOKXRichmond35 min
May 18, 6:55 PM EDTSevere Thunderstorm WarningOKXKings35 min
May 18, 6:55 PM EDTSevere Thunderstorm WarningOKXNew York35 min
May 18, 7:06 PM EDTSevere Thunderstorm WarningOKXSuffolk54 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.